Vaginal bleeding after sex
Q: I am married for the last two years and have no children. Me and my husband have a normal sex life. Sometimes there is vaginal bleeding after sex. The bleeding is not very profuse. Is it something to worry about? I was under medication for pituitary gland tumour and have stopped it since one year as per my doctor's advice. But my menstrual cycles are not normal. What should I do?
A:Based upon the information you have provided, it appears that you have hyperprolactinaemia (excessive production of the hormone prolactin) due to the existence of a prolactinoma (tumour of the pituitary gland). This discontinuation of the treatment that you received for this ailment and the ensuing rise in prolactin levels in your blood are responsible for the irregular menstrual periods. You should ask the doctor who diagnosed the tumour of the pituitary whether it was a micro-prolactinoma or a macro-prolactinoma, because in this latter case the treatment should certainly be continued to prevent further growth of the tumour and complications thereof. The vaginal bleeding after coitus is in all likelihood caused by the existence of a lesion of the cervix (opening of the womb) that may be benign (e.g. a polyp) but may also be caused by a malignant lesion. Therefore, you should definitely have a pap smear of the cervix taken, if this was not done during the previous year.